Kansas, 2007

Tornadoes and Flash Flood in Kansas, May 22, 2007

May 22, 2007 · NWS GLD · 34 events in 8 counties and zones

During the late afternoon and evening hours, severe thunderstorms produced large hail and wind damage in eastern Colorado, and hail, tornadoes and flash flooding in northwestern Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the late afternoon and evening hours, severe thunderstorms produced large hail and wind damage in eastern Colorado, and hail, tornadoes and flash flooding in northwestern Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 22, 1:15 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, May 22, 1:15 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
115 PM MDT TUE MAY 22 2007

.DISCUSSION...H3 100KT JET STREAK IS BEGINNING TO ROUND THE BASE OF
THE MID LEVEL TROUGH LOCATED OVER WESTERN WYOMING EARLY THIS AFTERNOON
WITH A SECONDARY JET STREAK DIVING SOUTH OVER THE PAC NW. THE SFC
COLD FRONT HAS SETTLED ACROSS THE TRI-STATE AREA FROM NEAR TRENTON
TO COLBY TO AROUND THE LEOTI AREA. SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP AFTER 21Z ALONG AND EAST OF THE COLD FRONT WHERE
THE BEST CHANCE FOR SVR THUNDERSTORMS WILL EXIST. FURTHER
WEST/NORTHWEST...POST FRONTAL UPSLOPE FLOW COMBINED WITH MARGINAL
BOUNDARY LAYER MOISTURE/INCREASING LARGE SCALE FORCING FOR ASCENT
WILL MAKE IT DIFFICULT TO RULE OUT THUNDERSTORMS THIS
AFTERNOON/EARLY EVENING BEFORE FOCUS SHIFTS FURTHER EAST DURING THE
EVENING HOURS.

GFS/NAM ARE IN BETTER AGREEMENT ON WED AS 12Z RUNS CAPTURED THE
SECONDARY TROUGH EXPECTED TO MOVE OVER THE PLAINS STATES LATE IN THE
PERIOD. AS SFC WARM FRONT LIFTS NORTH...THE SOUTHEAST ZONES MAY BE
IN FOR ANOTHER ROUND OF SEVERE WEATHER AND WILL TREND POPS UP WHERE
CONFIDENCE IS HIGHEST. HEAVY RAINFALL WILL BE A SECONDARY CONCERN
WED NIGHT...HOWEVER RECENT DRY WEATHER HAS ALLOWED SOILS TO DRY AND
NO PLAN FOR ANY HYDRO HEADLINES AT THIS TIME.

A DRY DAY IS EXPECTED ON THU AS MID/UPPER TROUGH LIFTS RAPIDLY NE
TOWARD THE GREAT LAKES AREA. LIGHT WINDS ARE EXPECTED AS SFC HIGH
SETTLES OVER THE AREA WITH SEASONABLE HIGHS AROUND 70/LOWER 70S.

FRI-SUN...RETURN FLOW WILL DEVELOP ON FRI AS SFC RIDGE BUILDS EAST
AND MOISTURE RETURNS NORTH IN SOUTHEAST LOW LEVEL FLOW. WILL KEEP AN
ISOLATED/SCATTERED THUNDERSTORM MENTION ACROSS THE AREA AS A SHORT
WAVE TROUGH APPROACHES IN SOUTHWEST MID LEVEL FLOW. A COLD FRONT
WILL MOVE INTO THE CENTRAL PLAINS AS MID/UPPER TROUGH MOVES EAST
TOWARD THE GREAT LAKES AREA AND WILL CONTINUE TO HOLD SAT
TEMPERATURES DOWN GIVEN UNCERTAINTY IN FRONTAL POSITION AND KEEP AN
ISOLATED AFTERNOON/EVENING THUNDERSTORM MENTION SAT-SUN PERIODS.

MWM

DAYS 6 AND 7 (00Z MON-TUE)...MEDIUM RANGE MODELS SHOWING LOTS OF
UNCERTAINTY IN THIS PERIOD...WITH LARGE DIFFERENCES BETWEEN
PLACEMENT OF IMPORTANT H5 FEATURES BETWEEN MODELS AND INDIVIDUAL
MODEL RUNS. 06Z GFS ENSEMBLES REFLECT THIS UNCERTAINTY WITH MEAN
GENERALLY MORE AMPLIFIED THAN 06Z GFS RUN...AND LOOKS SIMILAR TO 00Z
ECMWF ACROSS CWA. WITH SUCH UNCERTAINTY IN SYNOPTIC PATTERN...WILL
GO BASICALLY WITH CLIMATOLOGY FOR POPS WITH 20S IN THE AFTERNOON AND
EARLY EVENING. FOR TEMPS...ENSEMBLE TEMPS SUPPORT MAX TS IN THE
LOWER/MID 80S THROUGH THE PERIOD...WITH MOIST UPSLOPE FLOW KEEPING
LOWS SEVERAL DEGREES ABOVE NORMAL.

JRM

&&

.AVIATION...AS THE COLD FRONT CONTINUES ITS PUSH THROUGH THE REGION
WINDS AT KMCK WILL SHIFT TO THE NW. IN ADDITION BOTH KGLD AND KMCK
COULD SEE WDLY SCT -TSRA BETWEEN 20 AND 02Z. ONCE THE COLD FRONT
SHIFTS EAST AND THUNDERSTORMS DIMINISH...VFR CONDITIONS WILL BE
PRESENT AT BOTH LOCATIONS FOR THE REMAINDER OF THE TAF PERIOD.

SFJ

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, May 22, 10:45 AM CST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT TUE MAY 22 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT TUE MAY 22 2007 /1145 AM CDT TUE MAY 22 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS GENERALLY ALONG AND EAST
OF A LINE FROM TRIBUNE KANSAS TO CULBERTSON NEBRASKA. THUNDERSTORMS
WILL INITIATE THIS AFTERNOON ALONG A COLD FRONT AND DRY LINE
PUSHING THROUGH THE REGION. THE MAIN THREATS WILL BE LARGE HAIL
AND STRONG WINDS. THERE IS ALSO A POTENTIAL FOR A FEW TORNADOES
ESPECIALLY EAST OF A MCCOOK TO GOVE LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FOR WEDNESDAY THERE IS A CHANCE FOR SEVERE THUNDERSTORMS MAINLY
ACROSS THE SOUTHERN HALF OF THE TRI STATE REGION. THERE IS ANOTHER
SLIGHT CHANCE OF THUNDERSTORMS LATE IN THE WEEK THROUGH MONDAY.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM MDT THIS AFTERNOON.

JOHNSON/BULLER

In the hours before

Special weather statement, May 22, 3:31 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
331 PM MDT TUE MAY 22 2007

KSZ029-222200-
GOVE-
431 PM CDT TUE MAY 22 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR GOVE COUNTY IN WEST CENTRAL KANSAS...

AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT A THUNDERSTORM WAS RAPIDLY DEVELOPING 9 MILES SOUTH OF
GOVE...AND MOVING NORTHEAST AT 40 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 96 AND 112.

CLK

The radar

The Goodland radar (KGLD), 118 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

27 hail, 5 tornado, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Gove

When
May 22, 3:53 PM CST
Where
Gove County, Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.100, -100.370

Hail occurred with estimated 50 mph wind.

Hail, Gove

When
May 22, 4:12 PM CST to 4:22 PM CST
Where
Gove County, 4 mi W of Quinter
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.070, -100.305

Hail, Gove

When
May 22, 4:12 PM CST
Where
Gove County, 1 mi S of Park
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
39.086, -100.370

Hail, Gove

When
May 22, 4:15 PM CST
Where
Gove County, 1 mi S of Park
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
39.086, -100.370

Hail, Gove

When
May 22, 4:17 PM CST
Where
Gove County, 3 mi SE of Park
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.069, -100.331

Mile marker 102 on Interstate 70 about 3 SE Park.

Hail, Sheridan

When
May 22, 4:20 PM CST
Where
Sheridan County, 2 mi E of Tasco
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.350, -100.263

Hail, Gove

When
May 22, 4:22 PM CST
Where
Gove County, 4 mi SE of Quinter
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.029, -100.177

Hail, Graham

When
May 22, 5:10 PM CST
Where
Graham County, St Peter
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.180, -100.080

Hail, Sheridan

When
May 22, 5:15 PM CST
Where
Sheridan County, 10 mi SSE of Tasco
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.216, -100.228

Hail, Graham

When
May 22, 5:20 PM CST
Where
Graham County, 1 mi NW of St Peter
Measured
1 in hail
Reported by
Public
Coordinates
39.190, -100.093

Hail, Graham

When
May 22, 5:22 PM CST
Where
Graham County, 3 mi E of St Peter
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
39.180, -100.024

Hail, Decatur

When
May 22, 5:27 PM CST
Where
Decatur County, 4 mi S of Norcatur
Measured
0.75 in hail
Reported by
Public
Coordinates
39.772, -100.180

Hail, Norton

When
May 22, 5:27 PM CST
Where
Norton County, 6 mi NW of Norton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.891, -99.960

Hail, Graham

When
May 22, 5:30 PM CST
Where
Graham County, 3 mi S of St Peter
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
39.137, -100.080

Flash Flood, Graham

When
May 22, 5:30 PM CST to 10:00 PM CST
Where
Graham County, 10 mi S of Hill City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.225, -99.850

Graham county Emergency Management reported several county roads flooded in the southern portion of the county.

Hail, Graham

When
May 22, 5:32 PM CST
Where
Graham County, 3 mi S of St Peter
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
39.137, -100.080

Hail, Decatur

When
May 22, 5:35 PM CST
Where
Decatur County, 3 mi WSW of Norcatur
Measured
1 in hail
Reported by
Public
Coordinates
39.813, -100.232

This report relayed via CoCoRaHS program.

Hail, Graham

When
May 22, 5:38 PM CST
Where
Graham County, 3 mi SW of St Peter
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
39.149, -100.120

Tornado, Graham

When
May 22, 5:48 PM CST to 5:54 PM CST
Where
Graham County, 10 mi WSW of Hill City to 8 mi WSW of Hill City
Rating
EF0
Path length
2 mi
Path width
20 yd
Reported by
NWS Employee
Coordinates
39.315, -100.023

No known damage...over open fields.

Tornado, Wallace

When
May 22, 4:49 PM MST to 4:53 PM MST
Where
Wallace County, 4 mi N of Weskan to 5.5 mi NNE of Weskan
Rating
EF0
Path length
2.5 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
38.928, -101.970

Tornado developed near Roads Q, 6 and dissipated near Roads S, 8. No known damage...over open fields.

Tornado, Graham

When
May 22, 6:10 PM CST to 6:16 PM CST
Where
Graham County, 8 mi SW of Hill City to 5 mi SSW of Hill City
Rating
EF0
Path length
2.5 mi
Path width
50 yd
Reported by
NWS Employee
Coordinates
39.288, -99.956

No known damage...over open fields.

Hail, Graham

When
May 22, 6:14 PM CST
Where
Graham County, 2 mi S of St Peter
Measured
2 in hail
Reported by
NWS Employee
Coordinates
39.151, -100.080

Off duty NWS employee reports copious amounts of 2 inch hail.

Hail, Graham

When
May 22, 6:36 PM CST
Where
Graham County, 3 mi SW of Bogue
Measured
0.75 in hail
Reported by
Public
Coordinates
39.339, -99.740

Hail, Logan

When
May 22, 6:44 PM CST
Where
Logan County, Winona
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.070, -101.250

Hail, Graham

When
May 22, 6:50 PM CST
Where
Graham County, 3 mi E of Hill City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.370, -99.794

Hail, Thomas

When
May 22, 6:51 PM CST
Where
Thomas County, 15 mi S of Colby
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.183, -101.050

Hail, Graham

When
May 22, 6:55 PM CST
Where
Graham County, 15 mi SSW of Hill City
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
39.170, -99.957

Hail, Graham

When
May 22, 6:58 PM CST
Where
Graham County, 15 mi S of Hill City
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
39.153, -99.850

Tornado, Logan

When
May 22, 7:02 PM CST to 7:03 PM CST
Where
Logan County, 5 mi W of Oakley
Rating
EF0
Path length
0.25 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
39.130, -100.943

Emergency manager and law enforcement both confirmed a brief tornado about 5 miles west of Oakley. Position estimated to be near Roads 380 and EE. No known damage...over open fields.

Hail, Logan

When
May 22, 7:09 PM CST
Where
Logan County, 4 mi W of Oakley
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.130, -100.924

Hail, Logan

When
May 22, 7:15 PM CST
Where
Logan County, 2 mi N of Winona
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.099, -101.250

Tornado, Sheridan

When
May 22, 7:23 PM CST to 7:24 PM CST
Where
Sheridan County, Angelus
Rating
EF0
Path length
0.25 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
39.180, -100.670

Brief tornado, report relayed by Sheridan county sheriff office. Time of original report adjusted slightly based on Doppler radar signature. No known damage...over open fields.

Thunderstorm Wind, Logan

When
May 22, 7:31 PM CST
Where
Logan County, Oakley
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
39.130, -100.850

Newspaper reported tree limbs broken and antenna poles bent. Sizes unknown.

Hail, Sheridan

When
May 22, 7:50 PM CST
Where
Sheridan County, 7 mi S of Hoxie
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.249, -100.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyThe tornado archive for Kansas, 2007Warnings in Kansas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27410, 27411, 29903, 27412, 29904, 27413, 27414, 27415, 27416, 27417, 27418, 27419, 27420, 27421, 28521, 27422, 29907, 27423, 32210, 28549, 29908, 27424, 27425, 27427, 27431, 27432, 27433, 29906, 30189, 27434, 27436, 30191, 30188, 27437.